AnonymousOctober 19, 1998 at 5:20 pmPost count: 93172
Don’t say the treatment doesn’t work! It does for some. PTU did not work for me, however I had my thyroid removed three months ago and haven’t felt this great in three years!AnonymousOctober 19, 1998 at 5:58 pmPost count: 93172
don’t be discouraged, the reactions of people to their disease and treatments
cover a very large range. I’m one who had a resonably mild case of Graves’
and went the med route. I’m currently in remission and feeling great. My
stamina is back up as is my energy levels. I’m doing deep water aqua fitness
twice a week and am sending off for an aerobics video for larger bodies to
get a wider range of movement back in my life. Meds may not work for everyone,
neither does RAI, it is just a matter of working with your doc to find out
which one does.
JeanCAnonymousOctober 19, 1998 at 8:18 pmPost count: 93172
I wish that I had found the BB when I was first diagnosed with Graves. I tried to find a support group or someone who had been through it to talk to but failed and went along on my own – which I don’t recommend. Not everything posted on the BB will apply to you but you may find information that is very helpful.AnonymousOctober 19, 1998 at 9:05 pmPost count: 93172
Well, Amanda, your reaction to the stories on Diane’s page is totally normal. And the reality is that there is a small percentage of people who get Graves and have significant on-going problems as a result. The majority of us, though, get treated, and get healthy again. I am one of those people, even though I am still not quite regulated on the replacement hormone. But I work out at the gym several days a week, and have energy and feel good. So keep your optimism. But keep in mind that the treatments do not work overnight. It’s not like taking a pain killer and having the headache go away. It can take months before your body starts feeling normal again, because the effects of too much thyroid hormone can be fairly profound.
Wishing you good luck, and good health.
BobbiAnonymousOctober 19, 1998 at 9:18 pmPost count: 93172
You must’ve skipped my personal story on Dianne’s page… because mine has had a happy ending thus far. (I probably need to update it). I took anti-thyroid drugs for 1 year and now in remission for over a year. Right now, off the top of my head, I think Ramone, Becky, Abigail, Jeane and myself are all in remission after a course on anti-thyroid meds… (I think there are a couple of more).
So don’t give up and give in…
GlynisAnonymousOctober 19, 1998 at 9:22 pmPost count: 93172
I was diagnosed a year and a half ago, and it hit me like a ton of bricks, too. Couldn’t figure out why I was losing weight so rapidly.
Then this year, developed thyroid eye disorder.
I still have my “goiter” in my neck, took the radiation pill in March and 10 radiation treatments to my eyes. I feel pretty good now – at one time, I couldn’t drive (blurred vision) that cleared up.
So, don’t lose hope. Yes, it’s discouraging, but you have the support on the BB of many people and it CAN be controlled.
I’m so glad for Jake & Jan and all the other friends you get support from on this BB.
God bless!AnonymousOctober 20, 1998 at 10:31 amPost count: 93172
I would just like to thank all of you for your responses and encouragement. I think yesterday I was having a little pity party for myself and trying to take my marbles and go home, I just don’t want to play this game. I’ve given myself a little attitude ajustment and believe I’m ready to start acting like an adult again. Actually, in some ways this is a good thing, I really thought I was beginning to lose my mind. It’s explains so many things I thought were personality flaws, plus I have the added benefit of blaming anything that really is a personality flaw on my Graves…hee hee. I guess you have to learn to use it to your advantage. (I’m just joking, please don’t take me literally, I try and react to everything with humor). Thank you all, you’re terrific.
– AmandaAnonymousOctober 20, 1998 at 12:43 pmPost count: 93172
If this is any consulation, my mother had the bulging eyes and was told the reason for that was because she was on tranqualizers!!!! I also have thyroid disease and went to the emergency room with a pounding heart rate and was told to hold my breath as it would lower my pulse. Six doctors later I was finally diagnoised after I could hardly walk had lost 29 lbs and looked like hell. It can be a nighmare, thats for sure, but with proper treatment things do get better. Good luck, keep that sense of humor!AnonymousOctober 20, 1998 at 7:29 pmPost count: 93172
I’m really intrigued to read about people who have gone into remission – for whatever length of time – after being on anti-thyroid drugs. I have seen two endocrinologists and a general internist, and each of them has summarily dismissed my questions about ATDs, telling me that RAI is preferable. They have been so adamant about it that I have hesitated to persist, but it heartens me to hear about people who have tried the drugs and seem to be doing well. I would also like to ask any of you with Graves who were not immediately treated with ATDs or RAI if you noticed that your symptoms seem to change over time. I had the usual Graves’ symptoms last October (palpitations, heat intolerance, weight loss, etc.), but now I have regained all the lost weight (and then some!), no longer have any symptoms (except for a slight lid retraction in one eye), and have even had my beta blocker discontinued. One doctor insists that I am still sick, though, and he ran a thyroid uptake, which was slightly high (36.9, with a reference range of 10-30). This puzzles me, because everything else seems to indicate that I am doing well. I am caught between one doctor who insists that I have RAI soon and one who feels I am fine and should just return in a few months for a follow-up visit (guess whose opinion is more appealing!). Have any of you noticed this sort of improvement over time without ATDs or RAI? If so, did your symptoms return later? Sorry for the long post–AnonymousOctober 21, 1998 at 9:08 amPost count: 93172
It is possible for your thyroid symptoms to come and go, wax and wane, all by themselves. In the long-ago past, some people even survived Graves’ without treatment (although about 50% of them died). I do not recommend sticking your head in the sand with this disease, however. You may need yet another opinion: you don’t seem to trust the first doctor, but that second doctor may be misreading the situation — my GP totally misinterpretted my bloodwork, and told me my thyroid was fine, when it wasn’t and the bloodwork showed it. Since they are giving you such opposing advice, a third input might help.l Or, if you do decide to go with the second doctor’s evaluation, you could just make VERY SURE that you do get yourself checked out, bloodwise, every few months. Having too much thyroid hormone is not good for the heart, for the bones, and for a lot of other tissues in the body. You need to be very careful here.
Wishing you good luck, and good health,
BobbiAnonymousOctober 21, 1998 at 11:45 amPost count: 93172
I was diagnosed Sept of 1997 and had RAI in March of 1998. My endo was very insistent that I have RAI–my regular doctor seemed okay with anti-thryoid meds and the wait and see approach. I took my endo’s advice and had RAI because she said it would be better, quicker, etc. to have it all done and over with. Both docs said that even if you go into remission there is a lot of monitoring, follow up and then your thyroid will most likely go hypo anyway. Well, I went ahead and did the radidation. But, now I think maybe I should have waited–at least until I could have made a less emotional, more rational decision. I was scared!!! Before doing anything permanent, make sure that you are reasonably comfortable with the decision. By the way, I am doing really good 7 months post RAI. I think I feel better than normal!AnonymousNovember 6, 1998 at 1:39 pmPost count: 93172
I thought I would jump in. Yes, Graves’ can be a reason for a declining libedo. For me it was both the disease and then it was the beta blocker I was taking. With the disease it is hard to feel the urge when all you want to do is curl up and scream. It put a major strain on my marriage, luckily for me my hubby really encouraged me to see the doctor (with the weight loss and such I was afraid of cancer, so I was resisting going). But we were heading for splitsville. But, it does get better. Once I stopped the beta blocker, my sex drive got better, tho it was still low.
Since then it has gotten much better and when my levels stabelized on the meds, it got better still. Even tho I am in remission, my drive isn’t back up to pre-Graves’ (I was also younger than ) my hubby isn’t complaining and we just celebrated our 5th anniversay on Oct 30.AnonymousNovember 6, 1998 at 4:46 pmPost count: 93172
Well, I guess I’ve never read that loss of sex drive is a symptom of Graves, but I sure believe it is. Plus I guess when you’re really tired all the time and really depressed, it doesn’t help! Then comes all the changes with the way you look and WHAM! who wants sex after all that? It took me a year beyond thyroid surgery to get my energy back and get off anti-depressants and that’s when I started feeling like my old self….
- You must be logged in to reply to this topic.